Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 122, NWS Twin Cities, MN

July 14, 2010Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2010, 7:42 PM CDT for Freeborn County, Steele County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2010, 7:42 PM CDT (00:42 UTC)
Expired
Jul 14, 2010, 8:30 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3038 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3038 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS53 KMPX 150042
SVRMPX
MNC047-147-150130-
/O.NEW.KMPX.SV.W.0122.100715T0042Z-100715T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT WED JUL 14 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...
  FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 830 PM CDT

* AT 738 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 4 MILES EAST OF ALDEN...OR ABOUT 6 MILES
  WEST OF ALBERT LEA...AND MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ALBERT LEA...
  HAYWARD...
  CLARKS GROVE...
  GLENVILLE...
  GENEVA...
  HOLLANDALE...
  MYRTLE...
  LONDON...
  BLOOMING PRAIRIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4393 9305 4351 9306 4350 9357 4375 9360
TIME...MOT...LOC 0042Z 262DEG 28KT 4368 9345
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:03 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 14, 7:03 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT WED JUL 14 2010

.UPDATE...

00Z AVIATION DISCUSSION ADDED BELOW.

&&

.DISCUSSION...

MAIN CONCERN IS THE SHORT TERM AND SEVER WEATHER POTENTIAL FOR
THIS AFTERNOON INTO THIS EVENING. THE ATMOSPHERE CONTINUES TO
DESTABILIZE...MID TO UPPER 70 DEW POINTS THROUGH OUT THE CWA
EXCEPT FOR NORTHEASTERN COUNTIES. CAP STILL IN PLACE AND IS
HOLDING BACK SIGNIFICANT OUTBREAK OF CONVECTION. MIXED LAYER CAPES
ARE BETWEEN 2000 AND 4000 J/KG DESPITE AN ABUNDANCE OF CLOUD
COVER. SCATTERED CONVECTION BREAKING OUT ACROSS EASTERN MN AND
WESTERN WI. SCATTERED SHOWERS ALSO BREAKING OUT OVER NORTHWEST CWA
NEAR AXN...IN RESPONSE TO ERODING CAP AND FRONT. MESO ANALYSIS
FROM SPC SHOWS ERODING CAP. THIS WILL HAVE TO WATCHED CLOSELY.
HRRR INDICATES CAP WOULD LIKE TO ERODE ENOUGH TO GET MORE
WIDESPREAD CONVECTION BY 21Z AND RADAR IS BEGINNING TO SHOW THIS.
SHEAR AND TORNADO PARAMETERS ARE VERY IMPRESSIVE AND THREAT OF
TORNADOES HIGH FROM 20 TO 23Z IN EASTERN MN. THE ACTIVITY LOCATED
AROUND AXN MOVES EAST WE WILL BE IN THE CLEAR IN TERMS OF SEVERE
WEATHER...CLEARING THE CWA BY 05Z.

LITTLE CHANGED IN THE GRIDS BEYOND TONIGHT WITH ENERGY SPENT ON
THE AFTERNOON/EVENING AHEAD. IT STILL LOOKS LIKE SATURDAY
AFTERNOON/SATURDAY NIGHT COULD BRING ANOTHER CHANCE OF SEVERE
WEATHER.

&&

.AVIATION.../00Z TAF ISSUANCE/

MAIN THUNDERSTORM ACTIVITY IS OUT OF THE TERMINALS. A FEW
SCATTERED SHOWERS AND A VERY ISOLATED THUNDERSTORM AMY BE NOTED IN
SOUTHERN MN BETWEEN MSP AND THE IOWA BORDER WITH ANOTHER AREA 30
MILES NORTHEAST OF MSP MOVING EAST NORTHEAST. DO NOT EXPECT ANY
THUNDERSTORM ACTIVITY AT THE TERMINALS THROUGH THE TAF PERIOD. IN
FACT VERY BENIGN WEATHER...EXCEPT FOR WINDS. MORE ON THAT BELOW.

A COLD FRONT EXTENDS FROM LOW PRESSURE IN MANITOBA TO A WEAK LOW
PRESSURE ON THE MN WI BORDER TO CENTRAL KANSAS. AHEAD OF THE FRONT
IN SOUTHEAST MN WINDS ARE SOUTHWEST AROUND 10 MPH WITH GUSTS TO 18
MPH...IN WI WINDS ARE SOUTHEAST 4-7 KTS. BEHIND THE FRONT WINDS ARE
NORTHWEST AROUND 13 KTS WITH GUSTS TO 23 KTS. EXPECT THE FRONT TO
MOVE THROUGH MSP BY 00Z...THROUGH KRNH BY 02Z AND EAU BY 03Z.
EXPECT NORTHWEST WINDS BEHIND THE FRONT TO BE IN THE 10-11 KT
RANGE UNTIL 15Z AND WITH SOME MIXING AFT 15Z WE CAN EXPECT WINDS
TO GUST TO AROUND 18 KTS IN THE EAST WITH HIGHER GUSTS OUT
WEST...AXN/RWF/STC IN THE AFTERNOON HOURS. A FEW050 OUT THERE DUE TO
SUN AND BOUNDARY LAYER MOISTURE. A WEAK WAVE AND ASSOCIATED
MOISTURE MOVES THROUGH THE NORTHERN PART OF MN IN THE AFTERNOON
AND WE CAN EXPECT SCT100...CHANCE OF BKN100...AXN/STC.

KMSP...FRONT IS ON OUR DOORSTEP AS OF 00Z AND NOTED IN RADAR
IMAGERY. SOME LOW CLOUDS TO LINGER THROUGH THE NIGHT WITH A
GRADUAL DECLINE IN WIND SPEEDS FROM 12KTS TO 9 KTS. MAY SEE SOME
GUSTS FROM 00Z TO 04Z IN THE RANGE OF 18-23 KTS. EXPECT A FEW
CUMULUS AROUND 050 FEET DUE TO DAY TIME HEATING WITH SOME WIND
GUSTS TO 17 KTS UNTIL 23Z AND THEN A SIGNIFICANT DECREASE IN
WINDS. MAY SEE BKN100 AFT 16/00Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/DRL
Hazardous weather outlook, Jul 14, 5:47 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
547 PM CDT WED JUL 14 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
547 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THE RISK OF SEVERE WEATHER HAS DIMINISHED SOMEWHAT OVER THE
OUTLOOK AREA. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE STILL
POSSIBLE EARLY THIS EVENING OVER EAST CENTRAL AND SOUTHEAST
MINNESOTA...INTO WEST CENTRAL WISCONSIN. A COLD FRONT HAS MOVED
INTO PARTS OF CENTRAL AND WEST CENTRAL MINNESOTA...WEST OF ST
CLOUD TO REDWOOD FALLS. THIS AREA IS CLEAR OF ADDITIONAL SEVERE
WEATHER ACTIVITY.

THE RISK OF SEVERE WEATHER WILL REMAIN EARLY THIS EVENING EAST OF
A LINE FROM THE TWIN CITIES TO NEAR FAIRMONT. THE THREAT OF
ADDITIONAL TORNADO ACTIVITY HAS DIMINISHED...BUT AN ISOLATED
TORNADO SHOULD NOT BE RULED OUT OVER SOUTH CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN. OTHERWISE LARGE HAIL AND DAMAGING WINDS
ARE STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN AGAIN SATURDAY INTO SATURDAY
NIGHT AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE STILL BE NEEDED EARLY THIS
EVENING OVER EAST CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST
CENTRAL WISCONSIN.

In the hours before

Local storm report, Jul 14, 5:57 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     3 SW RANDOLPH           44.53N 93.10W
07/14/2010                   DAKOTA             MN   TRAINED SPOTTER

            HOUSE DAMAGED. TIME ESTIMATED.

&&

DFC
Local storm report, Jul 14, 6:31 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       E GLENWOOD CITY         45.06N 92.17W
07/14/2010  M4.00 INCH       ST. CROIX          WI   TRAINED SPOTTER

            STORM TOTAL FROM 7 AM UNTIL 630 PM

&&

DFC
Local storm report, Jul 14, 7:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     2 NNW ELLSWORTH         44.76N 92.50W
07/14/2010                   PIERCE             WI   EMERGENCY MNGR

            BEGINNING OF A DAMAGE SWATH TO THE EAST NORTHEAST. DAMAGE
            INLUCDED STRUCTURAL DAMAGE TO HOUSES AND BARNS...AS WELL
            AS MANY TREES SNAPPED. TIME ESTIMATED.

0307 PM     TSTM WND DMG     1 S MARTEL              44.82N 92.40W
07/14/2010                   PIERCE             WI   TRAINED SPOTTER

            HOUSE HEAVILY DAMAGED. TIME ESTIMATED.

&&

MTF
Special weather statement, Jul 14, 7:33 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT WED JUL 14 2010

MNZ078-085-093-150115-
FREEBORN-GOODHUE-STEELE-
733 PM CDT WED JUL 14 2010

AT 729 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING NEAR GOODHUE TO ZUMBROTA TO
OWATONNA. THESE STORMS WERE MOVING EAST AT 35 MPH TOWARD BLOOMING
PRAIRIE AND BELLECHESTER.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4387 9331 4428 9284 4450 9281 4453 9245
      4445 9241 4437 9242 4436 9254 4420 9254
      4419 9292 4409 9304 4384 9305
TIME...MOT...LOC 0031Z 287DEG 29KT 4487 9271 4425 9271
          4391 9311
Special weather statement, Jul 14, 7:38 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT WED JUL 14 2010

WIZ023-025-150130-
DUNN-ST. CROIX-
738 PM CDT WED JUL 14 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DUNN AND ST. CROIX
COUNTIES THROUGH 830 PM CDT...

AT 738 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHEAST OF LAKELAND. THIS STORM WAS MOVING
EAST NORTHEAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HUDSON.
  ROBERTS.
  BALDWIN.
  WOODVILLE.
  HERSEY.
  WILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4485 9206 4487 9276 4490 9277 4492 9275
      4497 9276 4499 9275 4511 9209
TIME...MOT...LOC 0038Z 259DEG 32KT 4491 9267
Local storm report, Jul 14, 7:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     1 E MANSFIELD           43.57N 93.59W
07/14/2010  M42 MPH          FREEBORN           MN   TRAINED SPOTTER

&&

DFC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:10 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn50 min
Jul 14, 7:33 PM CDTSpecial Weather StatementMPXGoodhue42 min
Jul 14, 7:46 PM CDTSevere Thunderstorm WarningMPXGoodhue44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.